Wyoming, 2020

High Wind in Wyoming, November 17 to 18, 2020

November 17 to 18, 2020 · NWS CYS · 7 events in 7 counties and zones

Widespread strong winds started early for the North Snowy Range Foothills on the evening of the 17th with many other locations across southeastern Wyoming reporting high winds through the afternoon on the 18th. A Wyoming Department of Transportation sensor along Interstate 80 at County Road 402 measured the peak wind gust for the event at 80 mph.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread strong winds started early for the North Snowy Range Foothills on the evening of the 17th with many other locations across southeastern Wyoming reporting high winds through the afternoon on the 18th. A Wyoming Department of Transportation sensor along Interstate 80 at County Road 402 measured the peak wind gust for the event at 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 17, 4:35 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Nov 17, 4:35 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
435 PM MST Tue Nov 17 2020

.SHORT TERM...(Late this afternoon through Wednesday night)
Issued at 220 PM MST Tue Nov 17 2020

Early afternoon GOES WV/IR showed a upper ridge axis from eastern MT
to the southern High Plains. Waves of mid and high clouds were spreading
west to east well in advance of a eastern Pacific upper trough and cold
front. A surface trough over the eastern WY/CO plains with a ridge from
northwest NM into southeast ID. The gradient between these features
was generating gusty southwest winds along and west of the Laramie Range.
Regional temperatures were mild with 50s and 60s outside the mountains.

Primary forecast concern will be strong winds beginning this evening
for the wind-prone areas between Laramie and Rawlins, then South Laramie
Range and potentially lower elevations of Carbon and Albany counties
Wednesday.

A potent mid/upper level shortwave is progged to translate eastward
across central and eastern WY Wednesday and Wednesday night. A 135kt
250mb jet maximum tracks northeast from the Great Basin into WY. 700mb
winds increase to 55-65 kt beginning this evening over Carbon County,
spreading east to the Laramie Range by 12Z Wednesday. The CAG-CPR
700/850mb gradients never exceed 55 meters through the 24-36 hr period.
HRRR/NAM soundings at Laramie and Rawlins reveal 55-65 kt winds above
the inversion with favorable mountain wave formation. High Wind Warning
remains in effect for the North Snowy Range Foothills including I-80
at Arlington/Elk Mountain from 5 PM this afternoon through 5 PM Wednesday.
Upgraded the High Wind Watch to a Warning for the South Laramie Range
and I-80 Summit for 12Z Wednesday through 12Z Thursday. Portions or
all of The High Wind Watch for lower elevations of Carbon and Albany
counties from 12Z Wednesday through 00Z Thursday may need to be upgraded
to a Warning later this evening based on 00Z model guidance.

Unseasonably mild temperatures will continue Wednesday with highs in
the 60s to lower 70s east of the Laramie range and 50s to the west.
Some mid level moisture spreads northeast into south central WY
Wednesday night with light rain and snow developing.

.LONG TERM...(Thursday through Monday)
Issued at 338 AM MST Tue Nov 17 2020

Elevated winds are possible Thursday morning in areas across I-80
in Arlington/Elk Mountain and the Summit between Laramie and Cheyenne.
Wind gusts will range from 45 to 50 MPH until 12 PM Thursday. The
biggest shift in terms of temperatures and precipitation begins
Saturday morning. Saturday morning temperatures dip into the upper
20s across both southeastern Wyoming and the western Nebraska Panhandle.
Although high temperature will remain above freezing that afternoon,
rain showers will become a rain snow mix Saturday evening into Sunday
morning. Colder air pushes through the region thus wind chills become
a large impact Sunday morning for Carbon and Albany counties. Once
Sunday's frontal system leaves, a dry pattern arises next Monday
showing a significant omega black pattern in the upper levels. With
the lack of cloud cover and moisture, our temperatures recover quickly
back into the lower 50s Tuesday afternoon. High winds are possible for
the counties of Platte and Albany across I-25 Tuesday morning and
afternoon but timing confidence is still low.

&&

.AVIATION...(For the 00Z TAFS through Wednesday afternoon)
Issued at 425 PM MST Tue Nov 17 2020

Relatively quiet weather expected over the next 24 hours with
winds/LLWS the primary concerns.  LLWS may impact most terminals
across southeast Wyoming and western Nebraska tonight, but the
higher elevation terminals such as KLAR may mix before sunrise with
limited impacts.

HAZARDS/WEATHER TRENDS: VFR conditions expected at all terminals
through the period with some high clouds moving across this
afternoon. LLWS appears likely at most terminals starting sometime
between 05z to 09z, especially KRWL, KCYS, KCDR, and KAIA.  Wind
shear will diminish once low level mixing occurs around sunrise.

&&

.FIRE WEATHER...
Issued at 338 AM MST Tue Nov 17 2020

Fire weather concerns may increase slightly through mid-week given
a general trend toward warmer & drier conditions. Humidities today
and Wednesday will fall to between 15 & 20 percent for our eastern
areas. Winds today should be non-critical, but elevated conditions
appear possible on Wednesday afternoon for areas east of I-25.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 5 AM Wednesday to 5 AM MST Thursday for
     WYZ116.

     High Wind Warning from 5 PM this afternoon to 5 PM MST Wednesday
     for WYZ110.

     High Wind Watch from late tonight through Wednesday afternoon
     for WYZ104-105-109-113-115.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...AW
AVIATION...TJT/LK
FIRE WEATHER...CLH
Hazardous weather outlook, Nov 17, 1:18 PM MST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
118 PM MST Tue Nov 17 2020

WYZ104-105-109-110-113-115-116-182030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
118 PM MST Tue Nov 17 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

West to southwest winds will begin increasing in the wind prone
areas of south central and southeast Wyoming this evening. A High
Wind Warning goes into effect along Interstate 80 between Laramie
and Rawlins at 5 PM MST. A High Wind Warning goes into effect at 5
AM MST for the South Laramie Range and Interstate 80 Summit.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Strong winds will become more widespread Wednesday morning and
persist through late Wednesday night. Please refer to the High Wind
Watches and Warnings for more details.

.Spotter information statement...

Spotters are encouraged to report wind speeds or other significant
weather to the National Weather Service in Cheyenne.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-111-112-114-
117>119-182030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Southwest Carbon County-
Sierra Madre Range-Snowy Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
118 PM MST Tue Nov 17 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming...and portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 17, 8:48 PM MST to November 18, 2:52 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Initial onset of strong winds occurred on 17 November at 848PM at Wyoming Department Of Transportation (WYDOT) site WY19 at Elk Mountain with gust of 60 mph reported. Strong winds continued through the 18th of November with a peak wind gust of 80 mph reported at 10:46AM on the 18th at WYDOT County Road 402.

High Wind, Converse County Lower Elevations

When
November 18, 12:00 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Citizen Weather Observer Program sensor E6313 in Douglas measured the reported wind gust.

High Wind, South Laramie Range

When
November 18, 8:54 AM MST to 11:44 AM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Buford East along Interstate 80 measured the reported wind gust.

High Wind, Central Carbon County

When
November 18, 8:55 AM MST to 2:12 PM MST
Where
Central Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport sensor measured high winds for several hours between 10:53AM and 1:32PM on the 18th of November. A Union Pacific Railroad sensor located eight miles east-northeast of Hanna measured a peak wind gust of 66 mph.

High Wind, Ferris/Seminoe/Shirley Mountains

When
November 18, 11:45 AM MST to 2:45 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Seminoe Dam weather station SMRW4 located thirty miles north-northeast of Rawlins measured the reported wind gust.

High Wind, Upper North Platte River Basin

When
November 18, 12:02 PM MST to 2:55 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department Of Transportation site at Skyline reported initial gust of 60 mph. Saratoga AWOS site reported a gust to 59 mph at 2:55 PM.

High Wind, Laramie Valley

When
November 18, 2:28 PM MST to 3:20 PM MST
Where
Laramie Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site at Quealy Dome along Interstate 80 had intial high winds measured at 58 mph, max reported of 59 mph. Laramie Airport ASOS reported a wind gust to 58 mph at 3:03PM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921760, 924433, 921769, 921764, 921761, 921765, 921768.